Hail, Dubois
- When
- May 25, 5:47 PM EST
- Where
- Dubois County, 1 mi S of Ireland
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.406, -87.000
Warm humid air in place across the Lower Ohio Valley ahead of deep closed low over Missouri led to widespread severe weather across the lower Missouri Valley and Indiana. A squall line developed across southern Illinois and western Kentucky during the afternoon hours on May 25th and raced across southern Indiana at around 45 mph during the evening and early morning hours on the 26th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Warm humid air in place across the Lower Ohio Valley ahead of deep closed low over Missouri led to widespread severe weather across the lower Missouri Valley and Indiana. A squall line developed across southern Illinois and western Kentucky during the afternoon hours on May 25th and raced across southern Indiana at around 45 mph during the evening and early morning hours on the 26th. Widespread wind damage was reported with frequent reports of 60 to 70 mph winds. A bow echo brought several embedded tornadoes across Dubois, Orange, and Washington counties in southern Indiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 25, 1:54 PM EST, 3 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 254 PM EDT WED MAY 25 2011 .SHORT TERM (TONIGHT AND THURSDAY)... ...POTENTIAL FOR A SIGNIFICANT SEVERE SQUALL LINE TO AFFECT THE AREA TONIGHT... STRONG LOW PRESSURE OVER EASTERN KANSAS WILL PUSH TOWARDS CENTRAL INDIANA TONIGHT...BRINGING AN INCREASING CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE REGION THIS EVENING AND THROUGH THE OVERNIGHT HOURS. ACTIVITY WILL LIKELY COME IN TWO WAVES. FIRST WAVE: A CONVERGENCE ZONE BASICALLY LOCATED JUST TO OUR NW/W NEAR THE IL/IN/KY TRI-BORDER WILL BE THE FOCUS FOR STRONG TO ISOLATED SEVERE STORMS FROM NOW THROUGH ROUGHLY 7PM EDT. THESE STORMS THOUGH WILL GENERALLY STAY JUST WEST OF OUR CWA...THOUGH A FEW COUNTIES SUCH AS DUBOIS/ORANGE/PERRY OR OTHER CLOSE LOCATIONS COULD BE IMPACTED BY THIS ACTIVITY. THE DEEP LAYER SHEAR IS UNIDIRECTIONAL BUT STRONG...SO A FEW SUPERCELLS WITH GENERALLY LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE...THOUGH AN ISOLATED TORNADO CAN NOT BE RULED OUT EITHER. AGAIN...THIS ACTIVITY WILL GENERALLY AFFECT THE IND CWA...BUT COULD SKIRT OUR NWRN CWA THROUGH THE AFTERNOON HOURS. SECOND WAVE: TONIGHT WILL BE THE MAIN SHOW AS A PRE-FRONTAL BOUNDARY GENERATES SHOWERS/STORMS MOST LIKELY ACROSS NERN ARKANSAS AND SERN MISSOURI. A LITTLE WARMING ALOFT HAS THIS AREA QUIET FOR NOW...BUT CONVECTION SHOULD INITIATE NEAR THE MO/AR BORDER BY ROUGHLY 5PM EDT AND LIKELY IN THE FORM OF DISCRETE SUPERCELLS. THESE POTENTIAL STORMS HAVE PROMPTED A HIGH RISK FROM SPC...WHICH ACTUALLY CREEPS INTO OUR WRN CWA. THESE SUPERCELLS WELL TO OUR WEST WILL HAVE A GOOD CHANCE AT PRODUCING LONG TRACKED AND POTENTIALLY DEADLY TORNADOES GIVEN THE LARGE INSTABILITY AND THE DEEP LAYER SPEED/DIRECTIONAL SHEAR IN PLACE TONIGHT. MODEL SOUNDINGS SHOW THAT SFC WINDS ACTUALLY BACK THIS EVENING...INCREASING THE LOW-LEVEL HELICITIES AND BULK SHEAR. AS THE SUPERCELLS TRACK EAST-NORTHEAST...THEY SHOULD SOMEWHAT MORPH INTO A SQUALL LINE TONIGHT AND BY THE TIME CONVECTION REACHES OUR WRN CWA...IT SHOULD BE A MIXED LINE OF BOWING SEGMENTS AND DISCRETE CELLS. THUS AREAS OVER OUR FAR WRN CWA WILL HAVE THE BEST CHANCE AT SEEING TORNADIC STORMS MAINLY BETWEEN 7-10PM EDT. AS THIS LINE PUSHES EAST IT WILL BECOME MORE OF A SQUALL LINE AND LESS DISCRETE CELLS. THUS THE THREAT WILL SWITCH FROM A SUPERCELL (TORNADOES/HAIL) MODE TO A SQUALL LINE (DAMAGING WINDS/ISOLATED TORNADOES) MODE CLOSER TO I-65. THIS LINE SHOULD REACH AN SDF TO BWG LINE ROUGHLY BY THE 9-11PM EDT TIME FRAME. AREAS EAST OF I-65 WILL GENERALLY BE UNDER THE DAMAGING WIND THREAT FROM THE SQUALL LINE FROM 11PM-MIDNIGHT AND LATER AS IT TRACKS EAST INTO THE BLUEGRASS. CURRENTLY...A PDS TORNADO WATCH IS IN EFFECT FOR MUCH OF THE REGION UNTIL 10 PM EDT. IT SHOULD BE NOTED THAT ALL THE INGREDIENTS ARE IN PLACE FOR A SEVERE WEATHER OUTBREAK WITH THE POTENTIAL FOR SIGNIFICANT TORNADOES...ESPECIALLY OVER OUR FAR WRN CWA. LOOKING FOR ANY KIND OF BUST POTENTIAL...BUT DO NOT REALLY SEE ONE. FOR TOMORROW...THE MAIN SQ LINE COULD BE ONGOING OVER FAR ERN CWA IN THE MORNING HOURS. HOWEVER THIS IS THE PRE-FRONTAL ACTIVITY...AND THE LOW PRESSURE/S COLD FRONT WILL STILL PUSH THROUGH OUR CWA TOMORROW AFTERNOON-EVENING. SO THERE WILL STILL EXIST A THREAT FOR AFTERNOON SEVERE WEATHER ALONG THE COLD FRONT AND MAINLY EAST OF I-65 THURSDAY AFTERNOON. CONCERNING TEMPS...TONIGHT WILL BE MILD WITH LOWS IN THE 60S TO LOW 70S. RAINFALL/CLOUDS WILL GREATLY AFFECT TEMPS TOMORROW...SO THINK WILL GO MODESTLY WITH THURSDAY AFTERNOON HIGHS IN THE 70S. .LONG TERM (THURSDAY NIGHT - WEDNESDAY)... MOST OF THE ATTENTION TODAY HAS BEEN SPENT ON THE SHORT TERM SO THIS DISCUSSION WILL BE NECESSARILY SHORT. ONCE THE THURSDAY STORM SYSTEM MOVES OFF TO THE EAST THURSDAY EVENING THE WEATHER WILL BE MUCH QUIETER FOR THE REMAINDER OF THE FORECAST PERIOD. UPPER LEVEL RIDGING WILL QUICKLY BUILD OVER THE SOUTHEAST UNITED STATES SATURDAY AND REMAIN IN PLACE THROUGH MID WEEK NEXT WEEK. WE COULD SEE A FEW THUNDERSTORMS FRIDAY NIGHT/SATURDAY AS A WEAK DISTURBANCE SLIDES BY TO OUR NORTH...AND A FEW THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AS THE UPPER RIDGE WEAKENS A BIT. OTHERWISE HOWEVER THIS PATTERN WILL RESULT IN MOSLTY HOT AND DRY WEATHER. AFTER A COOL POST-FRONTAL DAY ON FRIDAY WITH HIGHS IN THE LOWER TO MIDDLE 70S...90S WILL ENVELOP THE REGION SUNDAY THROUGH WEDNESDAY. && .AVIATION (18Z TAF ISSUANCE)... CONDITIONS WILL REMAIN VFR FOR THE NEXT FEW HOURS UNTIL CONVECTION CAN DEVELOP IN THE WARM SECTOR IN WHICH OUR TERMINALS ARE EMBEDDED. SDF AND PERHAPS BWG WILL HAVE THE BEST CHANCE AT SEEING POST-19Z TSRA BUT WILL KEEP VCTS MENTION INSTEAD OF A TEMPO OR PREVAILING CAT. MAY JUST HAVE VCSH/CB AT BWG. GUSTY SW WINDS WILL ALSO CONTINUE AT ALL TERMINALS. WITH ANY AFTERNOON T-STORMS...SOME COULD BE SEVERE AND BRIEF MVFR CIGS/IFR VSBYS WILL OCCUR. WILL WAIT TIL CONVECTION INITIATES BEFORE INCLUDING A SEVERE MENTION IN THE TAFS. CIGS COULD DROP TO MVFR LATER THIS EVENING AS MORE WIDESPREAD/BETTER CHC FOR STORMS DEVELOPS TONIGHT ALONG A PRE-FRONTAL BOUNDARY. THESE STORMS SHOULD FORM A SQUALL LINE AND BE CAPABLE OF PRODUCING DAMAGING WINDS AND ISOLATED TORNADOES. FOR THE TAFS...WILL INCLUDE THE TSRA IN A PREVAIL CAT FOR SDF AND BWG...BUT WILL KEEP CONDITIONS SUB-SEVERE FOR NOW. BEST TIMING WILL BE AFTER 00Z FOR THE MAIN LINE OF CONVECTION FOR BOTH SDF AND BWG. THIS SQ LINE WILL LIKELY NOT REACH LEX UNTIL CLOSER TO 06Z OR EVEN LATER. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && SHORT TERM........AL LONG TERM.........13 AVIATION..........AL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 348 PM EDT WED MAY 25 2011 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-262000- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 348 PM EDT WED MAY 25 2011 /248 PM CDT WED MAY 25 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. A TORNADO WATCH IS IN EFFECT UNTIL 10 PM EDT...9PM CDT. A WARM AND MOIST AIRMASS IN PLACE ALONG WITH AN APPROACHING POTENT STORM SYSTEM WILL COMBINE TO GENERATE STRONG TO SEVERE THUNDERSTORMS FOR OUR REGION THIS AFTERNOON AND INTO THE OVERNIGHT HOURS. AFTERNOON THUNDERSTORMS HAVE DEVELOPED WEST OF I-65 AND ANY OF THESE WILL BE CAPABLE OF PRODUCING LARGE HAIL...ISOLATED DAMAGING WINDS AND PERHAPS AN ISOLATED TORNADO OR TWO. THE BETTER CHANCE FOR WIDESPREAD THUNDERSTORMS WILL OCCUR THIS EVENING AND INTO THE OVERNIGHT HOURS AS MORE THUNDERSTORMS DEVELOP ALONG THE APPROACHING FRONTAL BOUNDARY AFTER 8PM EDT WEST OF I-65 AND AFTER MIDNIGHT EDT EAST OF I-65. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING SEVERE WEATHER...WITH DAMAGING WINDS AND ISOLATED TORNADOES BEING THE MAIN THREATS. SINCE THESE SEVERE STORMS ARE EXPECTED TO AFFECT THE OUTLOOK AREA AT NIGHT...WE HIGHLY ENCOURAGE YOU TO SET YOUR NOAA WEATHER RADIO TO ALERT MODE SO THAT YOU CAN BE AWAKENED IN THE EVENT THAT A WARNING IS ISSUED WHILE YOU ARE ASLEEP. MANY SEVERE WEATHER FATALITIES OCCUR LATE AT NIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL CONTINUE THURSDAY ACROSS THE REGION. ISOLATED DAMAGING WIND GUSTS WILL BE POSSIBLE WITH SOME OF THE STRONGER STORMS...ESPECIALLY IN THE AFTERNOON ALONG AND EAST OF I-65. SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT INTO SATURDAY AS A WEAK SYSTEM PASSES BY TO OUR NORTH. AT THIS TIME SEVERE WEATHER LOOKS UNLIKELY WITH THIS SYSTEM. HOT WEATHER WILL MOVE IN FOR THE HOLIDAY WEEKEND. HEAT INDEX READINGS SUNDAY AND MONDAY WILL BE IN THE LOWER TO MIDDLE 90S...AND ON TUESDAY MAY SURPASS 100 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS WILL BE NEEDED TONIGHT AND THURSDAY. AL/13
The Evansville,IN radar (KVWX), 65 km away, was scanning. The volume nearest the first event began at 22:46 UTC.
7 thunderstorm wind, 6 tornado, 1 hail. Local standard time, as filed.
The tornado touched down on in an open field on the south side of Huntingburg. It moved northeast into a residential area, uprooting and snapping numerous large trees and doing roof damage to homes and garages on the west side of Highway 231. It damaged the roofs of several businesses along the highway before striking a mobile home park, where it completely destroyed two homes, and heavily damaged several more. Continuing into a neighborhood of wood-frame homes, the tornado destroyed two more garages - one constructed of cinder blocks - and did minor to moderate roof damage as well as snapping and uprooting trees. The twister then passed just north of the city's Municipal Park and over its water treatment facility, snapping and uprooting trees before crossing over an open field and dissipating near Highway 64 approximately 1 mile east of Huntingburg.
The tornado touched down in an open field 1.6 miles west of Haysville, destroying a metal outbuilding. After traveling over primarily open farmland - snapping trees in wooded areas along the way - the tornado entered the west side of Haysville. It uprooted and snapped the trunks of several more trees before tearing off the roof of a modular home just north of St. Paul's Lutheran Church. The tornado continue east of Highway 231, snapping trees and downing power lines before dissipating in an open field east of town.
|(thoughbefore estroying an An EF-1 Tornado touched down 1.6 miles west of Haysville and lifted just east of Haysville.
Estimated winds on leading edge of squall line.
This tornado touched down along Highway 37 south of Orleans, uprooting and snapping several trees. It expanded to its maximum width and strength one mile into its path, where it heavily damaged two brick homes and one wooden frame home, as well downing power lines and poles. In this area it also did extensive damage to several outbuildings, completely destroying one barn and overturning a tractor within. The tornado continued to the northeast, damaging another outbuilding a mile to the northeast and uprooting and snapping numerous trees before finally lifting in an open field 3/4 mile southwest of the community of Leipsic.
Estimated 70 mph winds along leading edge of a squall line.
Beginning in an open field less than a quarter of a mile south of the Orange/Lawrence County line, this tornado tracked northeastward for 3.2 miles across portions of three counties. Near its touch down 3.1 miles northwest of Saltillo, it destroyed a large wooden barn and uprooted several trees on the south side of Suddarth Ln before entering Lawrence County. It had a path length of 0.3 miles in Orange County.
The roof from a small outbuilding was blown off. Emergency managers reported scattered tree damage and power outages countywide.
This is the final stretch of the tornado that originated in Orange County, 3.1 miles northwest of Saltillo. After clipping the extreme southeast portion of Lawrence County, it entered Washington County just south of East County Road 700 North and tracked northeastward for another 1.2 miles before dissipating at Spangler Hill Road. It caused EF-1 damage to numerous trees before lifting. The tornado's total path length was 3.2 miles.
This tornado snapped and uprooted numerous trees along its 2.4 mile path. After touching down just east of the Lawrence/Washington County line south of W Saltillo Bono Rd, it downed several trees while moving over mainly open pasture land. Near the intersection of N Spangler Hill Rd and W Henry Brown Rd, it heavily damaged a metal outbuilding. From here it continued northeast, downing numerous trees and power lines as it roughly paralleled N Spangler Hill Rd through forested hills before dissipating near the intersection of N Spangler Hill Rd and N White River Rd.
A spotter estimated a 65mph wind gust along leading edge of squall line.
Several homes in Bristow had wind damage, including the loss of siding.
Sixty mph winds were estimated along leading edge of a squall line.
A 60mph wind gust was estimated at the leading edge of a squall line. Many downed trees and branches were reported from around the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2011Every state in 2011This day in weather historyThe tornado archive for Indiana, 2011Warnings in Indiana, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293802, 294646, 294648, 293803, 294665, 293804, 294675, 293805, 294670, 294677, 293807, 293810, 293811, 293812.